Alert archive / Minnesota / Frost Advisories in 2025

Frost Advisory 2, NWS Grand Forks, ND

May 17, 202518 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at May 17, 2025, 1:56 PM CDT for 18 counties in Minnesota; 17 counties in North Dakota. It took effect at May 18, 2025, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 17, 2025, 1:56 PM CDT (18:56 UTC)
In effect from
May 18, 2025, 12:00 AM CDT
Expired
May 18, 2025, 7:37 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS73 KFGF 171856
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
156 PM CDT Sat May 17 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-180300-
/O.NEW.KFGF.FR.Y.0002.250518T0500Z-250518T1500Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter
Tail-Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern
Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
Including the cities of Menahga, Redby, Roseau, Perham, Baudette,
Dresden, McLeod, Gwinner, Grygla, Clearbrook, Maida, Roy Lake,
Park Rapids, Flaming, Emmaville, Considine, Ashby, Adams, Cando,
Fairdale, Henning, New Rockford, Valley City, Cavalier, Pencer,
Newfolden, Moorhead, Hoffman, Alida, Lakota, Wadena, Fort Totten,
Espelie, McIntosh, Hallock, Lower Rice Lake, Hope, Halstad,
Staples Airport, Upper Rice Lake, Detroit Lakes, Salol, Devils
Lake, Fargo, Faith, Mount Carmel, Langdon, Lawndale, Drayton,
Crookston, Fox, Gatzke, Malung, Akra, Walhalla, Argyle, Battle
Lake, Elbow Lake, Hatton, Ada, Erskine, Bemidji, Minnewaukan,
Nary, Aneta, Waubun, Grafton, Kelso, New York Mills, Lavinia,
Bagley, Red Lake, Ebro, Rosewood, Maddock, Nash, Wolf Lake,
Backoo, East Grand Forks, Mayville, Parkers Prairie,
Breckenridge, Fertile, Fosston, Thief River Falls, Erdahl, Middle
River, Radium, Grand Forks, Florian, Herman, Finley, Milnor, Lake
Itasca, Tolna, Shoreham, Rutland, Syre, Red Lake Falls, Hubbard,
Mcville, Forman, Bowesmont, Lancaster, Enderlin, Roseville, Twin
Valley, Hayes Lake State Park, Dakota Junction, Naytahwaush,
Vang, Leeds, Park River, Leroy, Hadler, Oakwood, Rosby, Portland,
Stephen, Barrett, Lisbon, Ponemah, Casperson, Long Lost Lake,
Karlstad, Fergus Falls, Englund, Wahpeton, Mahnomen, Hillsboro,
Lankin, Warren, and Cooperstown
156 PM CDT Sat May 17 2025

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT 
SUNDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Eastern North Dakota and Northwest Minnesota

* WHEN...From midnight tonight to 10 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

* ADDITIONAL DETAILS...There is a 50% chance for some locations to 
  fall below freezing tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Perroux
2 follow-up statements
165 
WWUS73 KFGF 180426
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1126 PM CDT Sat May 17 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181230-
/O.CON.KFGF.FR.Y.0002.250518T0500Z-250518T1500Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter
Tail-Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern
Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
Including the cities of Breckenridge, Elbow Lake, Parkers
Prairie, Fox, Portland, Fairdale, Wadena, Mount Carmel, Faith,
Crookston, Oakwood, Bagley, Leeds, Milnor, Barrett, Long Lost
Lake, Hillsboro, Ponemah, Fertile, Detroit Lakes, Vang, Malung,
Lower Rice Lake, Fergus Falls, Hope, Park Rapids, Twin Valley,
Perham, Thief River Falls, Drayton, Naytahwaush, Gwinner, Staples
Airport, Backoo, Lankin, Stephen, New York Mills, Lavinia,
Cooperstown, Erdahl, Englund, Cando, Mcville, Grafton, Moorhead,
Red Lake, Casperson, Alida, Erskine, Clearbrook, Valley City,
Syre, Dakota Junction, Finley, Hayes Lake State Park, Rosby, Lake
Itasca, Warren, Considine, Cavalier, Herman, Hatton, Ashby,
Fargo, Emmaville, New Rockford, Devils Lake, Wahpeton, Menahga,
Waubun, Akra, Lakota, Gatzke, Tolna, Leroy, Upper Rice Lake,
Roseville, Redby, Red Lake Falls, Pencer, Adams, Maida, Salol,
Newfolden, Walhalla, Roy Lake, Florian, Maddock, Mahnomen,
Enderlin, Ada, Espelie, Hadler, Flaming, Wolf Lake, Lisbon,
Middle River, Fort Totten, Kelso, Dresden, Hallock, Grand Forks,
Halstad, Langdon, Hoffman, Rosewood, McLeod, Shoreham,
Minnewaukan, Argyle, Lawndale, Henning, Rutland, Ebro, Roseau,
Baudette, Bemidji, McIntosh, Hubbard, Battle Lake, Nary, Fosston,
Forman, Grygla, Park River, Aneta, East Grand Forks, Radium,
Mayville, Karlstad, Lancaster, Nash, and Bowesmont
1126 PM CDT Sat May 17 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT SUNDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Portions of central, north central, northwest, and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

* ADDITIONAL DETAILS...There is a 60% chance for some locations to 
  fall below freezing tonight within portions of west-central and 
  northwest Minnesota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CJ
446 
WWUS73 KFGF 181237
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
737 AM CDT Sun May 18 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181345-
/O.CAN.KFGF.FR.Y.0002.000000T0000Z-250518T1500Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter
Tail-Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern
Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
Including the cities of Grygla, Parkers Prairie, Flaming, Park
Rapids, Moorhead, Lawndale, Cando, Cavalier, Waubun, Espelie,
Alida, Akra, Fosston, Rutland, Lower Rice Lake, Hallock, Upper
Rice Lake, Enderlin, Hope, Nary, Red Lake Falls, Leeds, Hadler,
New Rockford, Mount Carmel, Emmaville, Portland, Middle River,
Lakota, McLeod, Adams, Wahpeton, Newfolden, Nash, Lisbon,
McIntosh, Grafton, Thief River Falls, Backoo, Henning, Langdon,
Forman, Considine, Maida, East Grand Forks, Herman, Mcville,
Clearbrook, Faith, Wadena, Fort Totten, Fox, Rosewood, Warren,
Milnor, Walhalla, Halstad, Rosby, Malung, Long Lost Lake, Fargo,
Finley, Aneta, Crookston, New York Mills, Maddock, Erskine,
Detroit Lakes, Wolf Lake, Roseau, Drayton, Ada, Naytahwaush,
Lavinia, Red Lake, Roy Lake, Menahga, Battle Lake, Bagley,
Lankin, Salol, Barrett, Vang, Breckenridge, Ashby, Elbow Lake,
Erdahl, Mayville, Hillsboro, Bowesmont, Englund, Leroy, Staples
Airport, Argyle, Karlstad, Devils Lake, Roseville, Grand Forks,
Redby, Fertile, Fergus Falls, Gwinner, Gatzke, Cooperstown,
Hoffman, Park River, Casperson, Kelso, Valley City, Hayes Lake
State Park, Bemidji, Hubbard, Radium, Oakwood, Ponemah, Mahnomen,
Minnewaukan, Perham, Shoreham, Ebro, Dresden, Lake Itasca, Tolna,
Dakota Junction, Syre, Lancaster, Pencer, Baudette, Hatton,
Florian, Twin Valley, Stephen, and Fairdale
737 AM CDT Sun May 18 2025

...FROST ADVISORY IS CANCELLED...

Temperatures overnight remained in the mid to upper 30s and are 
rising again this morning. Frost is no longer expected.

$$

JR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 17, 12:43 PM CDT, 1 hour 13 minutes earlier. Its key messages:

  • Freezing or near freezing temperatures are possible Saturday night into Sunday morning.
Area forecast discussion, May 17, 12:43 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1243 PM CDT Sat May 17 2025

.KEY MESSAGES...

- Freezing or near freezing temperatures are possible Saturday
  night into Sunday morning.

&&

.UPDATE...
Issued at 1239 PM CDT Sat May 17 2025

Quiet weather continues as temperatures slowly rise beneath this
cloud deck. Skies should break up this evening allowing for at
least a widespread frost this evening. At least for the day
today, impacts will be limited until after sunset.

UPDATE
Issued at 954 AM CDT Sat May 17 2025

The Frost Advisory has been allowed to expire as temperatures
will slowly rise this morning. A few flurries/sprinkles have
been reported, however webcam observations indicate very minimal
public impacts. Very limited impacts will continue through the
day today.

UPDATE
Issued at 640 AM CDT Sat May 17 2025

Made a few minor tweaks to POPs to reflect recent radar and
observation trends. Most of the lingering rain (even some snow)
showers are along and east of the Red. Temps in northeastern ND
have fallen into the 32 to 33 range, so we seem to have hit the
temperatures for frost advisory even though not much to scrape.

&&

.DISCUSSION...
Issued at 353 AM CDT Sat May 17 2025

...Synopsis...

Upper low continues to pull through MN and WI, with wrap around
light rain and even a few snowflakes lingering across the Red
River Valley. No impacts expected. After some brief ridging into
tomorrow, another upper low will be coming out into the Plains
on Monday and Tuesday. Current ensemble runs have a few main
vort lobes rotating around each other as they come out, but all
track through SD and Nebraska into southern MN, so best
probabilities of wetting rain look like they will be along and
south of Highway 2. Another break for mid-week as ridging builds
in again, and then another weak shortwave could bring some
precip for Friday. Ensemble agreement goes downhill for next
weekend.

...Frost/freeze for this morning and tomorrow morning...

Cold air advection continues to bring lower temps and dew points
into the CWA. Cloud cover continues and wind has kept us well
mixed, but advection alone has dropped readings into the 34 to
35 range already. Looking upstream, temps may not fall much
below 33 degrees but that continues to fit well with the frost
advisory for northeastern ND. We will hit temperature criteria
even if clouds and winds keep the usual frost from happening.

The cold air advection will continue into today, then surface
ridging will extend into the Eastern Plains by tonight. Winds
will decrease and begin to shift to the northeast and east,
although it does not seem at this point it will go completely
calm. There is also the question of cloud cover as at least some
will still be hanging around. Likely will need another frost
advisory when the current one expires, and some spots may even
get below freezing. Probabilities of 32 or below range from 20
percent in northwestern MN to around 80 percent in the Langdon
area. With current headlines and some uncertainty on which
counties will hit freeze versus just frost, will hold off on
headlines for Sunday morning and let the day shift refine
things.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1239 PM CDT Sat May 17 2025

MVFR to isolated IFR conditions will prevail for the remainder
of the afternoon. Beneath these clouds, -RA or -SN may arise,
but impacts to visibility are unlikely. At the worst visibility,
expect somewhere between 4 and 6 miles. Skies will break up in
cover, but expect MVFR ceilings to last through the early
evening. Sites may become VFR as skies clear even with ceilings
below 3000ft. Winds will diminish this evening to light and
variable for most, if not all, TAF sites. Winds will increase
from the east as the sun rises tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Perroux/JR
DISCUSSION...JR
AVIATION...Perroux
Hazardous weather outlook, May 17, 6:46 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
646 AM CDT Sat May 17 2025

NDZ006>008-014>016-054-181200-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Western Walsh-
646 AM CDT Sat May 17 2025

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Near freezing temperatures are possible in portions of
northeastern North Dakota this morning and a frost advisory is in
effect. Additional freezing or near freezing temperatures are
possible Saturday night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing to near freezing temperatures continue into Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ001>009-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049-
052-053-181200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
646 AM CDT Sat May 17 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing to near freezing temperatures continue into Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Nearby

Frost Advisories in Minnesota, 2025Frost Advisories in North Dakota, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.